Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 93, NWS Goodland, KS

August 8, 2002Red Willow County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Aug 8, 2002, 11:57 PM CDT for Red Willow County, Nebraska. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2002, 11:57 PM CDT (04:57 UTC)
Expired
Aug 9, 2002, 12:45 AM CDT
In force
48 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Red Willow County, NE

The radar

The Goodland radar (KGLD), 140 km from the middle of the area, began a volume at 04:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2002-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1935 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2002-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1935 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1731 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

183 
WUUS53 KGLD 090457
SVRGLD
NEC145-090545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1157 PM CDT THU AUG 8 2002

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RED WILLOW COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 1245 AM CDT

* AT 1157 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 9 MILES NORTH OF MCCOOK TO 7
  MILES NORTHWEST OF DANBURY...OR FROM 9 MILES NORTH OF MCCOOK TO 9
  MILES SOUTHEAST OF MCCOOK...MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  DANBURY AT 1205 AM CDT
  INDIANOLA AT 1210 AM CDT
  LEBANON AT 1215 AM CDT
  BARTLEY AT 1220 AM CDT

AT 1155 PM THIS STORM PRODUCED WINDS OF 60 MPH MPH AT THE MCCOOK 
AIRPORT. 

SMALL HAIL AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE
EXPECTED WITH THIS STORM.

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

&&

LAT...LON 4034 10074 4001 10057 4000 10018 4034 10019

ENTWISTLE

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 9:15 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Aug 8, 9:15 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
815 PM MDT THU AUG 8 2002

WILL BE UPDATING FORECAST TO STRIPE POPS HIGHER IN THE NORTH TO
SLOWER IN THE SOUTH.  NEXT AXIS OF STORMS...IN MY COLORADO COUNTIES
AT 02Z...MOVING EASTWARD.  EXPECTED STORMS TO CONTINUE NORTH OF
HIGHWAY 36 WITH LESSER COVERAGE SOUTH.

OTHER UPDATED DEALS WITH WIND FOR REST OF THE NIGHT AND TOMORROW
MORNING AS FRONT WILL BE A BIT SLOWER TO MOVE IN THAN PRESENTED IN
ZONES...SO WILL SLOW WIND SHIFT TO MID DAY.

.GLD...NONE.

ENTWISTLE

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.